Wyoming, 2013Hail in Wyoming, July 6, 2013
July 6, 2013 · NWS UNR · 1 event in 1 county or zone
A severe thunderstorm produced golf ball size hail near Moorcroft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced golf ball size hail near Moorcroft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 4:17 PM MST, 18 minutes earlier.
Area forecast discussion, Jul 6, 4:17 PM MST, 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT SAT JUL 6 2013
.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 237 PM MDT SAT JUL 6 2013
20Z SURFACE ANALYSIS SHOWED SURFACE BOUNDARY FROM CENTRAL ND INTO
CENTRAL NE AND ANOTHER ACROSS NORTHWEST ND INTO NORTH CENTRAL WY.
1KM VISIBLE MATINEE SHOWED CU POPPING ACROSS PORTIONS OF THE
CWA...WITH TCU/CB DEVELOPMENT OVER THE HIGHER TERRAIN OF THE BLACK
HILLS. ATMOSPHERE EAST OF THE BLACK HILLS CAPPED FOR NOW...BUT
FROM FAR WESTERN SD AND AREAS WEST MLCAPE FROM 1-1.5KJ/KG NOTED
WITH MINIMAL MLCIN. TAIL END OF SHORTWAVE EAST OF CWA WITH
SUBSIDENCE BEHIND IT...ONE THING THAT MAY INHIBIT CONVECTION EARLY
ON OVER THE PLAINS. UPSTREAM WAVE OVER NORTHWEST WY WILL MOVE
THROUGH AREA THIS AFTERNOON/EVENING...TAPPING INTO INSTABILITY AS
IT SHIFTS EAST. 0-6KM SHEAR NEAR 20M/S...ACTIVITY MAY STRUGGLE TO
BECOME SUSTAINED SEVERE. DCAPE FROM 1-2KJ/KG SUPPORTS A WIND
THREAT WITH STRONGEST STORMS. ACTIVITY SHIFTS EAST OVERNIGHT...BUT
ADDITIONAL ENERGY OVER ID WILL MOVE INTO OVERNIGHT PRODUCING
ELEVATED CONVECTION LATER TONIGHT. TEMPERATURES WILL BE NEAR
GUIDANCE TONIGHT.
SUNDAY...MORE SUBSTANTIAL SHORTWAVE WILL MOVE ACROSS THE US/CANADIAN
BORDER. LOW WILL DEVELOP OVER WY DURING THE DAY...PUSHING FRONTAL
BOUNDARY BACK NORTH AS A WARM FRONT...CREATING A BOUNDARY LIKELY
BISECTING THE CWA FROM NORTHWEST TO SOUTHEAST. SOUTHEAST FLOW WILL
STRENGTHEN LEADING TO 0-6KM SHEAR AROUND 25M/S. MOISTURE POOLING
DOWN LOW AND STEEPENING MID-LEVEL LAPSE RATES WILL PRODUCE 1-2KJ/KG
MLCAPE BY AFTERNOON AND LITTLE CAP. AS TAIL END OF AFOREMENTIONED
SHORTWAVE WASHES OVER CWA...EXPECT A ROUND OF SEVERE CONVECTION TO
DEVELOP WITH SUPERCELLS AND ASSOCIATED LARGE HAIL/DAMAGING WIND
GUSTS. ACTIVITY WILL SHIFT EAST SUNDAY NIGHT ON 20-30KT LOW LEVEL
JET. TEMPERATURES NEAR GUIDANCE.
&&
.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 237 PM MDT SAT JUL 6 2013
ZONAL FLOW ALOFT WILL PERSIST THROUGH TUESDAY WITH SHORTWAVES
TRACKING EASTWARD ACROSS THE NORTHERN PLAINS... RESULTING IN DAILY
CHANCES FOR THUNDERSTORMS. MORE ORGANIZED STORM ACTIVITY EXPECTED
MONDAY WITH COLD FRONT CROSSING FORECAST AREA. UPPER RIDGE WILL
BUILD OVER THE ROCKIES DURING THE SECOND HALF OF THE
WEEK...BRINGING OVERALL DRIER CONDITIONS...ALTHOUGH ISOLATED
THUNDERSTORMS ARE STILL POSSIBLE. TEMPERATURES WILL BE NEAR TO
ABOVE AVERAGE.
&&
.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 516 PM MDT SAT JUL 6 2013
ISOLD TO SCT TSTMS WL CONT THRU THE EVENING. NW WNDS WL DCRS THIS
EVE...BCMG SLY BY SUN MRNG AS LOW PRESS DVLPS OVR WY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...HELGESON
LONG TERM...55
AVIATION...10
Hazardous weather outlook, Jul 6, 3:47 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
447 AM MDT SAT JUL 6 2013
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
447 AM MDT (547 AM CDT) SAT JUL 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS
INTO CENTRAL SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A DAILY CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jul 6, 2:44 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT SAT JUL 6 2013
SDZ026-028-062230-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
344 PM MDT SAT JUL 6 2013
...STRONG THUNDERSTORMS OVER CENTRAL BLACK HILLS...
AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHERIDAN LAKE...OR 7 MILES NORTHEAST OF HILL
CITY...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND HEAVY RAIN IS EXPECTED WITH THIS
STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCKERVILLE...
HISEGA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4414 10330 4393 10311 4385 10349 4387 10361
4398 10370
TIME...MOT...LOC 2141Z 241DEG 14KT 4398 10343
SANDERSSpecial weather statement, Jul 6, 4:06 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT SAT JUL 6 2013
WYZ054-056-062345-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
506 PM MDT SAT JUL 6 2013
...STRONG THUNDERSTORM MOVING TOWARD KEYHOLE RESERVOIR...
AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF ROZET...OR 23 MILES
NORTHEAST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH.
HAIL THE SIZE OF PENNIES AND WIND GUSTS TO 50 MPH ARE EXPECTED.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KEYHOLE RESERVOIR...
CARLILE...
PINE HAVEN...
DEVILS TOWER JUNCTION...
BOATERS SHOULD GET TO SHORE IMMEDIATELY.
&&
LAT...LON 4454 10467 4431 10471 4435 10518 4453 10517
TIME...MOT...LOC 2304Z 273DEG 21KT 4444 10504
SANDERS
Special weather statement, Jul 6, 4:18 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT SAT JUL 6 2013
WYZ055-070000-
SOUTHERN CAMPBELL WY-
518 PM MDT SAT JUL 6 2013
...STRONG THUNDERSTORM OVER SOUTHERN CAMPBELL COUNTY...
AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE TREE JUNCTION...OR 14 MILES SOUTHWEST
OF WRIGHT...MOVING EAST AT 35 MPH.
HAIL THE SIZE OF PENNIES AND WIND GUSTS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGHWAY 387 WEST OF
WRIGHT AND HIGHWAY 59 SOUTH OF WRIGHT.
&&
LAT...LON 4373 10583 4368 10509 4349 10507 4348 10566
4350 10591
TIME...MOT...LOC 2317Z 278DEG 30KT 4363 10571
SANDERSHail, Crook
- When
- July 6, 4:35 PM MST
- Where
- Crook County, 2.65 mi NE of Moorcroft
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.291, -104.919
Hail accumulated four to six inches deep and damaged house siding and a camper.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 6 to 15, 201312 injured · $7.2 million · 1 event
- Rip Current in Florida, July 6, 20131 death · 1 event
- Rip Current in Florida, July 6, 20131 death · 1 event
- Lightning Strike in Minnesota, July 6, 2013$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, July 6, 2013$42,000 · 22 events
- Damaging Winds in Arizona, July 6, 2013$90,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 6, 2013$25,000 · 50 kt wind · 2 events
- Damaging Wind in Arizona, July 6, 2013$25,000 · 68 kt wind · 1 event
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2013$13,000 · 14 events
- Excessive Heat and Heat in Pennsylvania, July 6 to 7, 20131 injured · 11 events
- Excessive Heat and Heat in New Jersey, July 6 to 7, 201315 events
- Hail and Damaging Winds in Montana, July 6 to 7, 20131.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458536.